High Wind, Madison
- When
- April 30, 11:06 AM MST
- Where
- Madison forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
Winds gusted to 58 mph at McAllister 4NNE (Norris Hill DOT site).
Strong flow aloft produce high winds of 58 mph at Norris Hill as measured by the DOT sensor.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Strong flow aloft produce high winds of 58 mph at Norris Hill as measured by the DOT sensor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 30, 10:42 AM MST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1142 AM MDT MON APR 30 2012 UPDATED AVIATION .DISCUSSION... UPDATE FORTHCOMING. HAVE MADE ONLY MINOR ADJUSTMENTS TO THE POP...WEATHER AND SKY GRIDS. SHOWERS SLOWLY COMING OFF THE ROCKIES AND SPREADING EAST OVER THE PLAINS. STILL LOOKING AT MODEL ANALYSIS REGARDING HIGH WIND WATCH TONIGHT AND WILL DETERMINE WATCH STATUS FOR THE AFTERNOON PACKAGE. TEMPERATURES LOOK OK. EMANUEL && .AVIATION... UPDATED 1800Z. A PACIFIC COLD FRONT WILL MOVE INTO THE AREA FROM THE WEST THIS AFTERNOON. SCATTERED SHOWERS HAVE DEVELOPED AHEAD OF THIS FRONT THIS MORNING AND WILL SPREAD EAST ACROSS THE AREA THROUGH THIS AFTERNOON. SOME ICE PELLETS AND GUSTY WINDS ARE POSSIBLE WITH THESE SHOWERS AS WELL AS BRIEF HEAVY RAINFALL CAUSING INTRUSIONS OF MVFR CONDITIONS. WESTERLY WINDS WILL INCREASE THIS AFTERNOON AFTER 22Z ALLOWING FOR DOWNSLOPING WINDS AND DRIER CONDITIONS FOR THE REMAINDER OF THE EVENING AND TONIGHT. WEST WINDS MAY GUST TO 30 TO 40KT THIS EVENING AND THEN DECREASE BUT REMAIN BREEZY OVERNIGHT. ADDITIONAL SHOWERS ARE POSSIBLE TOMORROW OVER SOUTHWEST MONTANA AS ANOTHER SHORTWAVE MOVES OVER THE AREA. WIDESPREAD MOUNTAIN OBSCURATION CAN ALSO BE EXPECTED. MLV && .PREV DISCUSSION...ISSUED 418 AM MDT MON APR 30 2012 TODAY THROUGH WEDNESDAY...A SERIES OF DISTURBANCES WILL MOVE THROUGH THE MOIST WESTERLY FLOW ALOFT THROUGH WEDNESDAY FOR AN UNSETTLED WEATHER PATTERN WITH BREEZY WESTERLY WINDS. A PACIFIC COLD FRONT WILL APPROACH THE AREA FROM THE WEST AHEAD OF THE FIRST DISTURBANCE TODAY...CAUSING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO SPREAD ACROSS THE AREA BY LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING UNTIL THE PASSAGE OF THE COLD FRONT. THE PASSAGE OF THE DISTURBANCE...COMBINED WITH THE SURFACE LOW PRESSURE AREA ASSOCIATED WITH THE FRONT LINGERING OVER SOUTHERN ALBERTA/SASKATCHEWAN THROUGH WEDNESDAY...WILL KEEP LOW/MID LEVEL WESTERLY WINDS FAIRLY BREEZY AND GUSTY ACROSS NORTH CENTRAL MONTANA...ESPECIALLY ALONG THE CANADIAN BORDER. FORECAST MODELS INDICATE THAT WINDS MAY BE IN THE 45-50 KT RANGE BEGINNING AROUND MIDNIGHT TONIGHT AND CONTINUING THROUGH THE DAY ON TUESDAY ALONG THE NORTHERN ROCKY MOUNTAIN FRONT...SO HAVE ISSUED A HIGH WIND WATCH FOR THAT AREA. IMMEDIATELY ADJACENT AREAS HAVE THE POTENTIAL TO APPROACH THIS HIGH WIND CRITERIA...BUT AM NOT CONVINCED THAT THIS WILL HAPPEN...SO WILL JUST CONTINUE TO MONITOR FORECAST MODEL DEVELOPMENT REGARDING THESE WINDS. THE DOWNSLOPE WINDS WILL HINDER PRECIPITATION DEVELOPMENT TUESDAY THROUGH WEDNESDAY OVER THE PLAINS...BUT THE SURFACE LOW NORTH OF THE BORDER...ALONG WITH A LINGERING SURFACE LOW OVER WYOMING...WILL ALLOW FOR A SLIGHT CHANCE OF THUNDERSTORMS ALONG THE CANADIAN BORDER AND ACROSS SOUTHWEST MONTANA...RESPECTIVELY. TEMPERATURES WILL BE A FEW DEGREES WARMER THAN NORMAL TODAY AND TONIGHT...BUT THE COOLER AIRMASS IN THE WAKE OF THE COLD FRONT WILL CAUSE TEMPERATURES TO COOL ABOUT 5 TO 10 DEGREES FOR TUESDAY THROUGH WEDNESDAY. COULSTON WEDNESDAY NIGHT THROUGH MONDAY...MODELS ARE IN DECENT AGREEMENT EARLY IN THE MEDIUM RANGE PERIOD. AN UNSETTLED SOUTHWESTERLY FLOW ALOFT WILL PREVAIL THROUGH FRIDAY WITH OCCASIONAL DISTURBANCES PASSING THROUGH THE REGION FOR SCATTERED SHOWERS AND THUNDERSTORMS MAINLY OVER THE WESTERN AND SOUTHWEST MOUNTAINS. DURING THIS TIME TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES. FORECAST BECOMES A BIT MORE INTERESTING OVER THE WEEKEND AS AN UPPER LEVEL TROUGH MOVES INLAND OVER THE PACIFIC NORTHWEST. MODELS ARE SHOWING DIFFERENCES WITH REGARD TO MODEL STRENGTH AND POSITION AS THIS SYSTEM IMPACTS THE NORTHERN ROCKY MOUNTAIN REGION BUT THEY ARE EACH INCREASING THE CHANCE FOR PRECIPITATION BY SUNDAY. HAVE LEANED A BIT TOWARD THE WETTER ECMWF SOLUTION AND INCREASED POPS FOR SATURDAY NIGHT AND SUNDAY. UNSETTLED WEATHER IS LIKELY TO PERSIST ACROSS THE REGION THROUGH MONDAY SO HAVE KEPT MENTION OF SHOWERS FOR THIS TIME FRAME. MPJ && .HYDROLOGY... THOUGH AM NOT EXPECTING ANY SIGNIFICANT FLOODING ISSUES FOR THE NEAR FUTURE...THE EVENTUAL MELTING OF THE SUBSTANTIAL ADDITIONAL RECENT SNOWPACK MAY CAUSE MANY RIVERS AND STREAMS TO RISE SOMEWHAT FOR THE NEXT SEVERAL DAYS. MOUNTAIN TEMPERATURES ARE NOT EXPECTED TO BECOME SIGNIFICANTLY WARM...BUT THEY MAY BECOME WARM ENOUGH DURING THE DAY TO INCREASE SNOWMELT TEMPORARILY. OVERNIGHT TEMPERATURES WILL THEN COOL TO NEAR OR BELOW FREEZING TO SLOW OR STOP THE SNOWMELT. WILL THEREFORE MENTION POTENTIALLY HIGH RIVER AND STREAM LEVELS IN THE HAZARDOUS WEATHER OUTLOOK THIS MORNING. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 63 40 56 34 / 50 20 10 10 CTB 59 36 54 33 / 40 20 10 10 HLN 63 38 55 34 / 60 40 20 10 BZN 63 33 55 28 / 60 60 40 10 WEY 51 28 46 24 / 60 50 40 20 DLN 60 34 53 31 / 60 40 30 10 HVR 65 39 60 36 / 50 30 20 10 LWT 61 37 53 32 / 50 40 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING NORTHERN ROCKY MOUNTAIN FRONT. && SHORT TERM...EMANUEL/COULSTON LONG TERM...MPJ AVIATION...MLV WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 553 AM MDT MON APR 30 2012 MTZ009-011200- NORTHERN ROCKY MOUNTAIN FRONT- 553 AM MDT MON APR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WATCH IS IN EFFECT FOR THE NORTHERN ROCKY MOUNTAIN FRONT BEGINNING LATER TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE HIGH WIND WATCH IS IN EFFECT THROUGH TUESDAY EVENING. GRADUAL MELTING OF MOUNTAIN SNOWPACK WILL KEEP AREA RIVERS AND STREAMS RUNNING HIGH FOR THE NEXT SEVERAL DAYS...SO PLEASE USE CAUTION IF YOU PLAN TO BE NEAR THESE WATERWAYS. HOWEVER...COOL OVERNIGHT TEMPERATURES WILL HELP KEEP MOST WATERWAYS WITHIN THEIR BANKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR LATE TONIGHT THROUGH TUESDAY. REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED. ALSO...ANY REPORTS OF FLOODING WOULD ALSO BE GREATLY APPRECIATED. MTZ008-010>015-044>055-011200- BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 553 AM MDT MON APR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS MORNING THROUGH THIS AFTERNOON AS A COLD FRONT MOVES INTO THE AREA FROM THE WEST. GUSTY WINDS AND SMALL HAIL WILL BE THE MAIN THREAT. THESE STORMS WILL DECREASE FROM THE WEST BEGINNING LATER THIS AFTERNOON AND CONTINUING THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WESTERLY WINDS WILL INCREASE AND BECOME QUITE GUSTY ACROSS THE AREA THROUGH THE EARLY PART OF THIS WEEK. WINDS WILL BE ESPECIALLY STRONG ON TUESDAY...AND THIS SITUATION WILL CONTINUE TO BE MONITORED FOR POTENTIAL HIGH WIND HIGHLIGHTS. GRADUAL MELTING OF MOUNTAIN SNOWPACK WILL KEEP AREA RIVERS AND STREAMS RUNNING HIGH FOR THE NEXT SEVERAL DAYS...SO PLEASE USE CAUTION IF YOU PLAN TO BE NEAR THESE WATERWAYS. HOWEVER...COOL OVERNIGHT TEMPERATURES WILL HELP KEEP MOST WATERWAYS WITHIN THEIR BANKS. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF REGARDING HAIL OR STRONG WINDS FROM THUNDERSTORMS TODAY...AS WELL AS STRONG WINDS ON TUESDAY...ARE APPRECIATED.
1 high wind. Local standard time, as filed.
Winds gusted to 58 mph at McAllister 4NNE (Norris Hill DOT site).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376465.